Overdose is an adverse reaction in the body that can be caused by the ingestion of an excessive amount of one or more drugs, including alcohol.
Benzodiazepine overdose can occur by taking a very high dose of a benzodiazepine drug, or by combining benzodiazepines with substances like alcohol, opioids, or stimulants.
Signs And Symptoms Of A Benzodiazepine Overdose
Benzodiazepines can be safe and effective for their intended use when taken as prescribed. But if a very high dose is taken, or it’s mixed with other drugs, mild to severe overdose can occur.
If you or a loved one is taking benzodiazepines or has a substance use disorder, knowing the signs of overdose and what to do in the event of an overdose can be helpful.
If you’re concerned someone has overdosed, symptoms of benzodiazepine overdose might include:
- extreme drowsiness
- impaired coordination
- slurred speech
- difficulty breathing
- slow or no breathing
- weak pulse
- loss of consciousness
Combined with other drugs, coma, heart problems, and respiratory failure can also occur. Without treatment, respiratory depression can lead to fatal outcomes.
Get Started On The Road To Recovery.
Get Confidential Help 24/7. Call Today!(844) 616-3400
Risk Factors For Benzodiazepine Overdose
Anyone who takes a very high dose of one or more drugs can be at risk for overdose. But certain personal and biological factors can even further increase this risk for some people.
What can increase the risk of benzodiazepine overdose:
- older age
- being a child
- history of illicit drug use or alcohol abuse
- use of multiple drugs (including alcohol)
- injecting drugs
- taking an excessive dose
- using drugs after detox
- having a mental illness (e.g. depression)
People who have a substance use disorder or mental illness such as depression are at increased risk for benzodiazepine overdose.
If someone with a history of substance abuse or mental health issues has overdosed on a benzodiazepine drug like Xanax or Ativan, behavioral health treatment may be recommended.
What To Do If Someone Has Overdosed On Benzodiazepines
Witnessing an overdose can be scary. If you know or suspect that someone you know has overdosed on benzodiazepines alone or mixed with other drugs, here’s what you can do:
- Check their breathing: Slow, shallow, or stopped breathing can predict respiratory failure. This is a sign of severe overdose and might require emergency treatment.
- Call for emergency assistance: If someone is unresponsive, has collapsed, or is having breathing issues, call 911 for emergency assistance right away.
- Gather information: If possible, try to figure out the approximate amount of drugs taken, how long ago the drugs were taken, and which drugs were involved. Paramedics may ask for this information upon arrival.
Overdosing on benzodiazepines alone generally isn’t life-threatening. This would require an excessively high dose of benzos.
Mixed with other drugs, however, the risk of fatal overdose increases. If someone does overdose, don’t panic. Call 911 and wait for emergency medical technicians to arrive.
What Is The Treatment For Benzodiazepine Overdose?
The primary treatment for benzodiazepine overdose is supportive care in a medically supervised, inpatient setting, such as a hospital.
The actual treatment provided for an overdose will depend on the severity of the case and the individual’s symptoms.
Treatment for benzodiazepine overdose may involve:
- the use of activated charcoal
- flumazenil (Romazicon)
- monitoring vital signs
Acute hospitalization may be recommended for people who have experienced a severe overdose in order to monitor the progression of a person’s symptoms and observe for any complications.
Read more about an antidote for benzodiazepine overdose
Benzodiazepine Overdose FAQS
Find answers here to frequently asked questions about benzodiazepine overdose.
How Much Of A Benzo Does It Take To Overdose?
Recommended daily limits of benzodiazepines vary according to the type of benzodiazepine taken and its intended use.
Generally, it’s not advised to take benzodiazepines more often or in higher doses than has been prescribed by a doctor. Doing so could lead to adverse effects, including overdose.
Can You Die From Benzo Overdose?
Benzodiazepine overdose can be fatal in cases where a person has taken high doses of benzos in combination with another type of depressant.
This includes taking:
- benzodiazepines with alcohol
- benzodiazepines with heroin
- benzodiazepines with prescription opioids
Not all overdoses lead to fatal outcomes. Mild to moderate cases of overdose are treatable with supportive care. Medical attention may be required for severe overdose symptoms.
Read about the lethal doses of benzodiazepines and other drugs.
What Happens After Getting Treatment For Benzodiazepine Overdose?
Overdose can be a wake-up call for some people with substance use issues.
But for those with chronic or severe addiction, beginning a drug rehab program may be necessary to provide the support they need to begin the road towards addiction recovery.
A treatment program with a detoxification plan can help a person stop using benzos and offer additional addiction services, such as medical care, counseling, and psychiatric support.
Find Treatment For Benzodiazepine Addiction Today
Overdose can be a sign of a serious drug problem. If you or a loved one has overdosed on benzodiazepines or is struggling with addiction, there’s no time to wait to seek help.
By calling our helpline, we can:
- find addiction treatment options near you
- explain different treatment options (e.g. inpatient rehab vs. outpatient rehab)
- help you find a treatment program that’s right for you
Call us today to find a rehab center that offers treatment for benzodiazepine abuse and addiction near you.
Published on June 17, 2021
Addiction Resource aims to provide only the most current, accurate information in regards to addiction and addiction treatment, which means we only reference the most credible sources available.
These include peer-reviewed journals, government entities and academic institutions, and leaders in addiction healthcare and advocacy. Learn more about how we safeguard our content by viewing our editorial policy.
- BMJ Best Practice — Benzodiazepine overdose
- U.S. National Institute on Drug Abuse — Benzodiazepines and Opioids
- U.S. National Library of Medicine: MedlinePlus — Alprazolam
- U.S. National Library of Medicine: NCBI Bookshelf — Benzodiazepine Toxicity StatPearls